Indiana, 2004Tornado and Damaging Winds in Indiana, July 3, 2004
July 3, 2004 · NWS IWX · 4 events in 3 counties and zones
3 thunderstorm wind, 1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 3, 6:36 PM EST, 59 minutes earlier.
Area forecast discussion, Jul 3, 6:36 PM EST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
636 PM EST SAT JUL 3 2004
.AVIATION...
SFC LOW WAS OVER E IA...WITH A WEAK OCCLUDED TYPE OF FRONT
APPROACHING FROM THE SW. SHOWERS AND THUNDERSTORMS HAD DEVELOPED
ALONG THIS FRONT AND SHOULD CONTINUE TO MOVE NE THIS EVENING...SO
HAVE INCLUDED STORMS THIS EVENING IN THE SBN AND FWA TAFS. NEW MESO
ETA INDICATING MORE OF A WIDESPREAD TYPE OF PRECIPITATION TONIGHT AS
LOW AND FRONT MOVE EAST...SO HAVE LEFT PCPN IN THE TAFS OVERNIGHT.
WILL CONTINUE TO KEEP LOW CIGS BY LATE TONIGHT AS RAIN IS EXPECTED
TO CONTINUE....WITH IMPROVING CONDITIONS SUNDAY.
&&
.SHORT TERM...
TONIGHT AND SUNDAY...
SFC LOW OVER NE MO SATURDAY AFTERNOON SHOULD MOVE NORTHEAST OVER THE
WESTERN GREAT LAKES TONIGHT. THE WARM FRONT AHEAD OF THIS SYSTEM HAS
MOVED NORTHERN INTO EXTREME SW LOWER MI AND NW OH. THE FRONT WILL
PROVIDE AN ADDITIONAL FOCUS FOR STORMS TONIGHT. SOUTH OF THE
FRONT...DAYTIME HEATING HAS ALLOWED THE AIRMASS OVER MOST OF THE
AREA TO BECOME VERY UNSTABLE WITH CAPES REACHING UP TO 3000 J/KG.
VERY MOIST FLOW AHEAD OF THE LOW PRESSURE SYSTEM WILL PROVIDE PLENTY
OF MOISTURE FOR SHOWERS AND STORMS. THEREFORE...HAVE KEPT
CATEGORICAL POPS TONIGHT WITH SEVERAL FAVORABLE FACTORS FOR STORMS
TONIGHT...WITH LOWER POPS SUNDAY AS THE SYSTEM LIFTS NORTHEAST.
&&
.LONG TERM...
SEVERAL SYSTEMS WILL AFFECT THE AREA THROUGH THE LONG TERM. FIRST
SYSTEM WILL BE EXITING THE AREA SUNDAY AFTERNOON. NVA AND DRYING
SHOULD END MOST OF THE PCPN BY 00Z. ANYTHING LEFT WILL BE ON THE
LIGHT SIDE WITH LITTLE IN THE WAY OF FORCING OR DEEP MOISTURE LEFT.
HAVE LEFT A TOKEN SMALL CHANCE IN THE FAR NORTHEAST IN THE EARLY
EVENING AS CANNOT RULE OUT LINGERING SHOWERS. REMAINDER OF FORECAST
GENERALLY UNCHANGED. APPROACHING FRONT BY DAY 7 MAY BE A BIT FAST
WITH SOUTHWEST FLOW ALOFT BUT ADDED SMALL CHANCE TSRA FOR
COLLABORATION ALIGNMENT.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
&&
SKIP/LASHLEY
Hazardous weather outlook, Jul 3, 12:58 PM EST, 6 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1258 PM EST SAT JUL 3 2004
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-041052-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
1258 PM EST SAT JUL 3 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY
EVENING. DAMAGING WINDS WILL BE THE PRIMARY THREAT...BUT ISOLATED
TORNADOES WILL ALSO BE POSSIBLE. IN ADDITION...LOCALLY HEAVY RAINFALL
MAY ALSO OCCUR...ESPECIALLY OVERNIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SCATTERED THUNDERSTORMS WILL STILL BE POSSIBLE SUNDAY BUT SEVERE
WEATHER IS NOT EXPECTED. THUNDERSTORMS WILL BE POSSIBLE AGAIN MONDAY
NIGHT THROUGH TUESDAY NIGHT. SOME OF THESE STORMS MAY BE SEVERE WITH
DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX
In the hours before
Local storm report, Jul 3, 5:19 PM EST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
519 PM EST SAT JUL 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0428 PM TSTM WND DMG DOWAGIAC 41.98N 86.11W
07/03/2004 CASS MI COUNTY OFFICIAL
TREES DOWN
&&
HITCHCOCKThunderstorm Wind, St. Joseph
- When
- July 3, 7:35 PM EST to 7:38 PM EST
- Where
- St. Joseph County, 3 mi SW of Granger
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- NWS STORM SURVEY
- Coordinates
- 41.717, -86.150
Several areas of wind damage were noted starting near the intersection of Fir and Cleveland Roads, continuing to near the intersection of Brick and Fir Roads. Damage occurred at a Marathon gas station at the intersection of Fir and State Route 23. A gas pump was blown over, with newspaper machines shifted and a Uhaul trailer being flipped over. At least one parked vehicle in the lot was also overturned. Several trees were damaged or uprooted in the area, as well as some sign damage. Near the end of the main damage, several large trees fell down around a residence where the occupant was in the basement watching TV. A tree fell just to the side of where his car was parked, with the car sustaining no damage.
Tornado, St. Joseph
- When
- July 3, 7:37 PM EST
- Where
- St. Joseph County, 2 mi SW of Granger
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 25 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 41.733, -86.150
Eyewitnesses reported a brief tornado touchdown near the intersection of State Route 23 and Fir Road, southwest of Granger. This tornado formed on the leading edge of a squall line that moved through the area.
Thunderstorm Wind, Whitley
- When
- July 3, 7:59 PM EST
- Where
- Whitley County, Tri Lakes
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.250, -85.433
Power lines and a tree was reported blown down.
Thunderstorm Wind, Allen
- When
- July 3, 8:30 PM EST
- Where
- Allen County, 1 mi SE of Ft Wayne
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.050, -85.117
A tree was blown down...with part of it falling onto a house. No damage estimates were available.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strikes in Florida, July 3, 2004$93,000 · 2 events
- Tornado and Hail in North Dakota, July 3, 2004$20,000 · F1 · 7 events
- Hail and Damaging Wind in Nebraska, July 3, 2004$36,000 · 4.25 in hail · 12 events
- Tornado in Ohio, July 3, 2004$25,000 · F0 · 1 event
- Flash Flood and Hail in South Dakota, July 3, 20041 in hail · 14 events
- Hail and Damaging Winds in Indiana, July 3, 200450 kt wind · 9 events
- Lightning Strike in South Carolina, July 3, 20041 injured · 1 event
- Lightning Strike in Florida, July 3, 20041 injured · $5,000 · 1 event
- Flash Flood and Damaging Winds in Mississippi, July 3, 2004$12,000 · 50 kt wind · 4 events
- Damaging Winds in Texas, July 3, 2004$7,000 · 65 kt wind · 6 events
- Damaging Winds in Texas, July 3, 2004$5,000 · 57 kt wind · 5 events
- Hail and Damaging Winds in Kansas, July 3, 20041.75 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413319, 5413318, 5413321, 5413320.